Alert archive / Idaho / Flash Flood Warnings in 2014
Flash Flood Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at May 24, 2014, 5:17 PM MDT for Caribou County, Idaho. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2014, 5:17 PM MDT (23:17 UTC)
- Expired
- May 24, 2014, 7:15 PM MDT
- In force
- 118 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Caribou County, ID
The radar
The Pocatello radar (KSFX), 98 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:03 PM MDT | HEAVY RAIN 0.4 | 6 Sse Grace, ID | SPOTTER MEASURED 0.40 INCH RAIN FROM A SECOND STORM CELL THAT PAST OVER HIS HOUSE. GUSTY WINDS TOOK SMALL BRANCHES OFF TREES. PONDING OF WATER IN FIELDS ABUOT 3 MILES TO THE NORTH OF HIS LOCATION OR ABOUT 3 SOUTHEAST OF GRACE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
134 WGUS55 KPIH 242317 FFWPIH IDC029-250115- /O.NEW.KPIH.FF.W.0002.140524T2317Z-140525T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO ID 517 PM MDT SAT MAY 24 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO... THIS INCLUDES THE CITY OF GRACE... * UNTIL 715 PM MDT * AT 512 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING OF STREETS IN TOWN ALONG WITH MARBLE SIZE HAIL FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... GRACE... PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4263 11180 4263 11164 4245 11165 4246 11182 $$ RS
2 follow-up statements
548 WGUS75 KPIH 250004 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 604 PM MDT SAT MAY 24 2014 IDC029-250115- /O.CON.KPIH.FF.W.0002.000000T0000Z-140525T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CARIBOU ID- 604 PM MDT SAT MAY 24 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR SOUTH CENTRAL CARIBOU COUNTY... AT 554 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED AROUND ONE INCH OF RAIN MAY HAVE FALLEN BETWEEN THE TOWN OF GRACE AND NITER. THE STORM CELLS ARE BECOMING LESS ORGANIZED AND ARE MOVING SOUTH ALONG THE BEAR RIVER RANGE TOWARDS THATCHER. FLOODING CAN OCCUR WELL AFTER THE RAIN STOPS AND STORMS MOVE OUT OF THE AREA. AVOID LOW LYING STREAMS AND DRAINAGE AREAS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRACE LAT...LON 4263 11180 4263 11164 4245 11165 4246 11182 $$ RS
846 WGUS75 KPIH 250110 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 710 PM MDT SAT MAY 24 2014 IDC029-250118- /O.CAN.KPIH.FF.W.0002.000000T0000Z-140525T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CARIBOU ID- 710 PM MDT SAT MAY 24 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL CARIBOU COUNTY... ADDITIONAL STORM CELLS MOVED THROUGH THE SAME AREA CAUSING PONDING OF WATER IN FIELDS SOUTH OF GRACE. THE MAIN STORM ACTIVITY HAS NOW MOVED SOUTH AND WEST OF THE AREA. THEREFORE THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE. LAT...LON 4263 11180 4263 11164 4245 11165 4246 11182 $$ RS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 24, 1:32 PM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 24, 1:32 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 132 PM MDT SAT MAY 24 2014 .SHORT TERM...TONIGHT THROUGH TUESDAY. THE UPPER LOW OVER AZ IS INCHING TOWARD THE 4-CORNERS AREA TODAY AS A NORTHERN STREAM UPPER TROF MOVES THRU NORTHERN ID. THE COLD POOL WITH THE SOUTHERN STREAM UPPER LOW WILL PROVIDE ENOUGH INSTABILITY FOR ISOLD TSTMS IN THE SE PART OF THE FCST AREA...WHILE THE NORTHERN STREAM TROF WILL PROVIDE SUPPORT FOR SCT TSTMS IN THE CENTRAL MTNS AND UPPER SNAKE HIGHLANDS. TSTMS WILL DIMINISH THIS EVENING. BOTH UPPER SYSTEMS MOVE FAR ENOUGH AWAY FROM ID ON SUNDAY TO REDUCE THE TSTM THREAT TO A FEW NEAR THE DIVIDE. A NEW UPPER LOW APPROACHES THE PAC NW COAST ON MON...SETTING UP STRONGER SW FLOW OVER ID. THIS COULD SET OFF ISOLD TSTMS MON AFTN OVER THE CENTRAL MTNS WHILE THE REST OF THE AREA REMAINS DRY. AS THE UPPER LOW MOVES CLOSER TO THE COAST ON TUE...TSTM CHANCES INCREASE OVER THE CENTRAL MTNS. GUSTY SW WINDS THIS AFTN WILL SETTLE DOWN THIS EVE. WARM TEMPS WILL CONTINUE. HEDGES .LONG TERM...TUE NIGHT THROUGH NEXT SAT NIGHT. 500MB LONGWAVE FORECAST STARTS ZONAL BUT QUICKLY TRANSITIONS TO A WEST COAST TROUGH AND A GREAT PLAINS RIDGE. THE JETSTREAM EXPECTED TO BE SHOVED WELL INTO CANADA AND MAINLY A WARM AND SUMMER-LIKE PATTERN TO DEVELOP OVER THE CONUS. MOST OF THE GULF OF ALASKA LOWS/SHORTWAVES SHOULD BE HEADED INTO CENTRAL AND NORTHERN CANADA. THER IS ONE INTENSE SHORTWAVE DURING THIS PERIOD THAT ENTERS THE WEST COAST...BUT BOTH THE GFS AND ECMWF KEEP THE MOISTURE OUT OF CENTRAL AND SOUTHERN IDAHO AS IT HEADS NORTHEASTWARD. A SLIGHT CHANGE IN THIS WAVE TRAJECTORY COULD CHANGE THE FORECAST FOR SOUTHEAST IDAHO CONSIDERABLY...BUT RIGHT NOW BOTH OPERATIONAL GUIDANCE PRODUCTS ARE IN GOOD AGREEMENT ON THIS TRACK. SO THE ONLY WAY PRECIPITATION SHOULD GET INTO THE GEM STATE WOULD BE THROUGH A SURGE FROM THE SUBTROPICS WITH AN ENHANCED SOUTHERLY UPPER LEVEL FLOW...SOMETHING THAT MID-RANGE GUIDANCE DOES NOT NORMALLY CATCH VERY WELL. IN THE LAST 36 HOURS THERE IS A POSSIBILITY THAT THIS RIDGE WILL START TO BREAK DOWN WITH A SOMEWHAT VIGOROUS TROUGH FRI/FRI NIGHT/SAT/SAT NIGHT PROVIDING THAT SOUTHERLY SUBTROPICAL FLOW PRIOR TO ITS ARRIVAL...BUT UNCERTAINTY IS VERY HIGH FOR THE TIMING OF A FEATURE THAT FAR IN THE FUTURE. MESSICK && .AVIATION...WEAK SURFACE LOW GENERATING SOME CONVERGENCE IN THE NORTH END OF THE SNAKE RIVER PLAIN THIS AFTERNOON...ENOUGH TO THREATEN SOME ISOLATED TS...WITH BARELY ENOUGH MOISTURE...SO TS WITH ERRATIC GUSTY WIND THE BIGGEST THREAT TO AIRCRAFT TODAY...EXCEPT FOR KBYI. AIR EXPECTED TO REMAIN STABLE ENOUGH IN THE EASTERN MAGIC VALLEY TO PRECLUDE ANYTHING MORE THAN GUSTY WIND MIXING DOWN TO THE SURFACE. MESSICK && .FIRE WEATHER...SHORTWAVE FEATURE PUSHING THROUGH EAST IDAHO TODAY. SOME INSTABILITY MAINLY EASTERN HIGHLANDS AND CENTRAL MOUNTAINS TODAY SO LOOKING FOR SCATTERED SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON. WINDS SHIFT WESTERLY TODAY BEHIND COLD FRONT PASSAGE EARLY THIS MORNING. INCREASED HUMIDITIES AND SLIGHTLY COOLER TEMPS FOR TODAY BEHIND THIS FRONT. DRIER CONDITIONS FOR SUNDAY AHEAD OF SLOWLY INCREASING INFLUENCE OF NEXT PACIFIC TROUGH HEADING INTO NEXT WEEK. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ021. &&
Hazardous weather outlook, May 24, 4:03 AM MDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 403 AM MDT SAT MAY 24 2014 IDZ017>025-031-032-251015- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 403 AM MDT SAT MAY 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. THE HAZARDOUS WEATHER PRODUCT WILL BE DISCONTINUED ON JUNE 1 2014 TO REDUCE DUPLICATE INFORMATION FROM OUR OFFICE IN POCATELLO.
In the hours before
Special weather statement, May 24, 4:49 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
449 PM MDT SAT MAY 24 2014
IDZ022-242345-
CASSIA ID-
449 PM MDT SAT MAY 24 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
UNTIL 545 PM MDT
AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF ALMO THIS STORM WAS NEARLY
STATIONARY.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. THIS STORM MAYBE PUTTING DOWN SOME HEAVY RAIN SHOWERS IN
THE AREA OF JIM SAGE CANYON AND CHOKECHERRY CANYON EAST OF ALMO.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN CASSIA COUNTY...
LAT...LON 4215 11331 4204 11339 4205 11356 4211 11360
4219 11348
TIME...MOT...LOC 2246Z 305DEG 2KT 4210 11346
RSLocal storm report, May 24, 5:17 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
517 PM MDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 6 SSE GRACE 42.50N 111.68W
05/24/2014 E0.50 INCH CARIBOU ID TRAINED SPOTTER
MARBLE SIZE HAIL WITH HEAVY RAIN AND MINOR STREET
FLOODING
&&
DPHELPSThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 10:26 AM MDT | Lake Wind Advisory | PIH | 11 hr | |
| May 24, 4:49 PM MDT | Special Weather Statement | PIH | Cassia | 56 min |
Nearby
Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.